Indiana, 2011

Tornado and Flash Flooding in Indiana, May 23, 2011

May 23, 2011 · NWS IWX · 15 events in 8 counties and zones

A cold front moved through the region, interacting with moderate instability and strong shear. Numerous thunderstorms developed and became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved through the region, interacting with moderate instability and strong shear. Numerous thunderstorms developed and became severe. A few of the storms took on supercell characteristics and produced brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 23, 1:36 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 23, 1:36 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
236 PM EDT MON MAY 23 2011

.SHORT TERM...LATE THIS AFTERNOON THROUGH TUESDAY NIGHT

SEVERE THUNDERSTORM WATCH 342 HAS BEEN ISSUED FOR MUCH OF THE
EASTERN AND SOUTHERN CWA THROUGH EARLY THIS EVENING. SFC AMBIENT
TEMPS WARMING TO NEAR 80F...COMBINED WITH SFC DEWPOINTS IN THE
LOW/MID 60S AND SUBTLE COOLING ALOFT HAVE YIELDED SBCAPE VALUES NEAR
2000 J/KG AS OF 18Z. ALOFT...H5 TROUGH AXIS WILL CONTINUE TO PIVOT
NEWD INTO THE NORTHERN GREAT LAKES WITH AN IOWA VORT MAX AND
ASSOCIATED 7/5H 60 KNOT JET MAXIMUM WORKING OUT AHEAD OF THIS INTO
THE FA. THIS HAS SUPPORT FROM THE WOLCOTT PROFILER WHICH SHOWS
NEARLY UNIDIRECTIONAL WSW FLOW OF 30-40 KNOTS 0-2KM AND NEARLY 60
KTS 2-5 KM. THIS WIND FIELD WILL PROVIDE SUFFICIENT SHEAR FOR
SUSTAINABLE UPDRAFTS AND UPSCALE CONVECTIVE GROWTH. MAIN THREATS
WILL BE DAMAGING WINDS PER INVERTED V SOUNDINGS AND STRENGTH OF WIND
FIELD...AND LARGE HAIL INITIALLY GIVEN 0-6 KM BULK SHEAR NEAR 50
KNOTS...AND CAPE WITHIN THE HAIL GROWTH ZONE. TORNADOES...OTHER THAN
WEAK MESO VORT SPINUPS WITHIN BOWING SEGMENTS...ARE NOT A BIG
CONCERN GIVEN MARGINAL 0-1 SRH AND RELATIVELY HIGH LCL/S. CONVECTIVE
EVOLUTION HAS BEGUN AS DISCRETE CELLS...WHICH WILL LIKELY ORGANIZE
INTO BOWING SEGMENTS ACROSS EASTERN/SOUTHERN PORTIONS OF THE FA.
ALSO...QUICK LOOK AT MOSAIC SHOWS MCS OUTFLOW/CONVECTIVE LINE
PROPAGATING RAPIDLY NEWD THROUGH STL ATTM. THIS COULD CLIP OUR FAR
SOUTHEAST BTW 22-01Z PER LATEST 3 KM HRRR PROGS.

THE NRN GREAT LAKES UPPER TROUGH WILL RAPIDLY CONTINUE NEWD TOWARDS
SOUTHEAST CANADA TONIGHT AS IT GETS ABSORBED INTO A H5 TROUGH
DIGGING SEWD THROUGH ONTARIO. SUBSIDENCE/SHORTWAVE RIDGING BEHIND
THIS FEATURE SHOULD ALLOW FOR DRY/BENIGN WX LATER TONIGHT INTO
MUCH OF TUESDAY. ALSO SHOULD SEE A COOLER CP AIRMASS SETTLE INTO
AT LEAST THE NRN TWO THIRDS OF THE FA DURING THIS TIME PER
NEGATIVE LOW LEVEL THETA-E ADVECTION BEHIND THE AFOREMENTIONED SFC
FRONT THAT WILL LIKELY STALL OUT OVER OUR FAR SOUTH OR JUST SOUTH
OF THE FA LATE TONIGHT INTO TUESDAY. WOULD NOT BE SURPRISED IF
CONVECTIVE OUTFLOW FORCES THIS BOUNDARY FARTHER TO THE SOUTH
SUPPRESSING CHANCES FOR SHOWERS/STORMS ACROSS THE FAR SOUTH
TOMORROW. CHANCES FOR SHOWERS/STORMS LATE TONIGHT INTO TUESDAY
WILL BE TIED TO WHERE THIS BOUNDARY STALLS AND THE TRACK/TIMING OF
A LEAD/SRN STREAM LOW AMPLITUDE SHORTWAVE FCST TO EJECT NEWD
TOWARDS THE OH VALLEY IN WSW FLOW ALOFT. THE ASSOCIATED CONVECTIVE
COMPLEX MAY CLIP SRN AREAS TOMORROW SO CONTINUED WITH POPS IN THE
SOUTH...BUT DROPPED THE SHOWER MENTION ACROSS THE NORTH PER LATEST
MODEL TRENDS. OTHERWISE...LINGERING SATURATED BOUNDARY LAYER UNDER
A POST FRONTAL SUBSIDENCE INVERSION SHOULD ALLOW A BKN/OVC
STRATOCU DECK TO PERSIST ACROSS AT LEAST SOUTHERN AND EASTERN
AREAS TOMORROW. THE NEXT CHANCE FOR MORE ORGANIZED CWA WIDE
SHOWER/STORM ACTIVITY APPEARS TO BE LATE TUESDAY NIGHT INTO
WEDNESDAY. THIS WILL BE IN CONJUNCTION WITH LOW LEVEL THETA-E
ADVECTION COINCIDENT WITH A POTENT MID LEVEL CIRCULATION...NOW
OVER CENTRAL CALIFORNIA...FCST TO PROPAGATE INTO THE CENTRAL
PLAINS BY 12Z WEDNESDAY.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY

ACTIVE PERIOD TO CONTINUE IN THE EXTENDED PERIOD OF THE FORECAST
WITH FAIRLY DECENT MODEL AGREEMENT THROUGH ABOUT FRIDAY...AND THEN
WIDER SPREAD AMONG DETERMINISTIC AND ENSEMBLE SOLUTIONS OFFERS LOWER
CONFIDENCE FOR THE WEEKEND INTO EARLY NEXT WEEK.

DIGGING UPPER LEVEL TROUGH ACROSS SOUTHWEST CONUS WILL BEGIN TO
EMERGE ACROSS CENTRAL AND SOUTHERN PLAINS BY MID WEEK WITH SOME
NORTHWARD MIGRATION TO STALLED SFC BOUNDARY EXPECTED. FAIRLY STRONG
AGREEMENT AMONG ECMWF/GFS IN TAKING CENTER OF THIS UPPER LOW INTO
CENTRAL MISSOURI BY TUESDAY MORNING. A STRONG UPPER JET STREAK WILL
ROUND THE BASE OF THIS TROUGH AND NOSE INTO MID/UPPER MS RIVER
VALLEY ON WEDNESDAY INCREASING LARGE SCALE ASCENT. PREVIOUS FORECAST
HAS THIS SCENARIO WELL IN HAND WITH LIKELY THUNDER POPS. SFC
BOUNDARY MAY NOT REACH FAR NORTHERN PORTIONS OF FORECAST AREA ON
WEDNESDAY...BUT ENOUGH ELEVATED INSTABILITY SHOULD EXIST NORTH OF
SFC BOUNDARY TO WARRANT THUNDER MENTION ACROSS THE ENTIRE AREA. SOME
SEVERE POTENTIAL FOR WEDNESDAY GIVEN STRENGTHENING SHEAR PROFILES
WITH STRONGER MID/UPPER FLOW. GREATEST SEVERE THREAT WILL LIKELY
EXIST FOR SOUTHERN LOCATIONS WHICH STAND A BETTER CHANCE OF
EXPERIENCING NEAR SFC OR NEAR SFC BASED INSTABILITY.

RAIN AND PERHAPS SOME EMBEDDED THUNDER WILL PERSIST INTO THURSDAY
WITH FORCING LIKELY TRANSITIONING MORE IN THE WAY OF MID/UPPER
DEFORMATION FORCING AS UPPER LOW TRACKS SOUTH OF THE AREA. DID ADD A
CHANCE OF THUNDER ACROSS SOUTHEAST LOCATIONS WITH A BETTER CHANCE OF
CONTINUED SOUTHWEST LOW LEVEL FLOW AND BETTER LOW LEVEL MOISTURE
AVAILABILITY. CONDITIONS SHOULD DRY OUT FROM WEST TO EAST THURSDAY
NIGHT INTO FRIDAY AS THIS SYSTEM DEPARTS OHIO RIVER VALLEY BUT
PROGRESSIVE FLOW REGIME WILL ALLOW FOR ANOTHER SIGNIFICANT UPPER
TROUGH TO AFFECT THE AREA BY THE WEEKEND. MODEL AGREEMENT BEGINS TO
BREAK DOWN BY FRIDAY IN REGARDS TO PROGRESSION OF THIS NEXT FEATURE
AND HAVE GENERALLY FOLLOWED GFS IDEA FOR A SLIGHTLY FASTER
PROGRESSION WHICH IS MORE CONSISTENT WITH GOING FORECAST GRIDS AND
ALSO IS SOMEWHAT SUPPORTED BY ENSEMBLE DATA. WHILE ACTIVE CONDITIONS
IN TERMS OF PRECIP CHANCES WILL LIKELY EXTEND INTO NEXT WEEKEND AND
THE EARLY PARTS OF NEXT WEEK...CONTINUED POOR MODEL RUN TO RUN
CONTINUITY ARGUES FOR NOT INCLUDING POPS POST FRIDAY AT THIS TIME.

&&

.AVIATION.../18Z TAFS/

VFR CONDITIONS ARE FCST TO PERSIST THIS AFTERNOON/EVENING OUTSIDE
OF ANY CONVECTION. STILL DO EXPECT A LINE OF SHOWERS/STORMS TO
DEVELOP NEAR SBN BTW 18-19Z AND QUICKLY RACE SEWD THROUGH FWA BTW
19-21Z. THIS LINE MAY DEVELOP JUST SOUTH AND EAST OF SBN SO WENT
WITH A VCSH/CB MENTION BEFORE 20Z. CONTINUED WITH THE TEMPO MVFR
GROUP AND GUSTS TO 40 KNOTS AT FWA 19-21Z WHERE INVERTED V THERMAL
ENVIRONMENT AND INCREASING BOUNDARY LAYER DESTABILIZATION MAY
YIELD EVEN HIGHER SEVERE GUSTS AND HAIL. CONTINUED WITH
PESSIMISTIC LOWER IFR/MVFR CONDITIONS LATER TONIGHT...ESPECIALLY
AT FWA...GIVEN COOLED/SATURATED BOUNDARY LAYER UNDERNEATH A POST
FRONTAL SUBSIDENCE INVERSION.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...STEINWEDEL
LONG TERM...MARSILI
AVIATION...STEINWEDEL
Hazardous weather outlook, May 23, 4:37 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 AM EDT MON MAY 23 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-240945-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
537 AM EDT MON MAY 23 2011 /437 AM CDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY THIS AFTERNOON
AND EARLY EVENING...ACROSS NORTHERN INDIANA...SOUTHERN LOWER
MICHIGAN AND NORTHWEST OHIO. THE GREATEST RISK IS FOR DAMAGING WIND
GUSTS TO 70 MPH. ISOLATED HAIL TO ONE INCH IN DIAMETER IS ALSO
POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER IS ALONG AND EAST
OF A MONTICELLO TO WARSAW INDIANA TO THREE RIVERS MICHIGAN LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO EARLY
THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-240945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
537 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY MIDDAY INTO THIS
AFTERNOON. WIND GUSTS TO 40 KNOTS AND HAIL TO ONE INCH IN
DIAMETER ARE POSSIBLE. LOCALLY HIGH WAVES ARE POSSIBLE IN AND NEAR
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS TUESDAY AND FRIDAY.

THERE IS A HIGH RISK OF RIP CURRENTS ON THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003-MIZ077-240945-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
537 AM EDT MON MAY 23 2011 /437 AM CDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY MIDDAY INTO THIS
AFTERNOON. ISOLATED WIND GUSTS TO 50 MPH AND HAIL TO DIME SIZE
ARE POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MIDDAY INTO THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, May 23, 12:53 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EDT MON MAY 23 2011

MIZ079-080-231830-
BRANCH MI-ST. JOSEPH MI-
153 PM EDT MON MAY 23 2011

...STRONG THUNDERSTORMS MOVING TOWARD ST. JOSEPH AND NORTHWESTERN
BRANCH COUNTIES IN SOUTHWEST MICHIGAN...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONSTANTINE...OR 6 MILES SOUTHWEST OF THREE
RIVERS...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS IN EXCESS OF 40 MPH ALONG WITH DIME SIZED HAIL ARE
POSSIBLE WITH THIS THUNDERSTORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  CENTREVILLE...
  FISHERS LAKE...WASEPI AND NOTTAWA...
  MENDON...
  LEONIDAS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4181 8566 4190 8576 4191 8576 4208 8551
      4207 8514
TIME...MOT...LOC 1753Z 237DEG 35KT 4190 8565
Local storm report, May 23, 1:19 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
219 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             CENTREVILLE             41.92N  85.53W
05/23/2011  M0.70 INCH       ST. JOSEPH         MI   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL REPORTED

&&

EVENT NUMBER IWX1100807

SAW
Local storm report, May 23, 2:24 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
324 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             LOGANSPORT              40.75N  86.36W
05/23/2011  M0.50 INCH       CASS               IN   EMERGENCY MNGR

            PEA TO HALF INCH SIZE HAIL REPORTED IN THE CITY OF
            LOGANSPORT

&&

EVENT NUMBER IWX1100808

SAW
Local storm report, May 23, 2:34 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
334 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             NEW HAVEN               41.07N  85.01W
05/23/2011  E0.25 INCH       ALLEN              IN   AMATEUR RADIO

&&

EVENT NUMBER IWX1100809

MCS

The radar

The Northern Indiana radar (KIWX), 22 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Whitley

When
May 23, 2:44 PM EST to 2:45 PM EST
Where
Whitley County, 0.69 mi S of Larwill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -85.630

Hail, Cass

When
May 23, 3:08 PM EST to 3:09 PM EST
Where
Cass County, 3.45 mi S of Royal Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.820, -86.500

Hail, Miami

When
May 23, 3:10 PM EST to 3:11 PM EST
Where
Miami County, 0.69 mi S of Macy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -86.130

Hail, Wabash

When
May 23, 3:28 PM EST to 3:29 PM EST
Where
Wabash County, 0.69 mi S of Roann
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.910, -85.920

Hail, Wabash

When
May 23, 3:31 PM EST to 3:32 PM EST
Where
Wabash County, 1.73 mi NW of Speicherville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -85.820

Thunderstorm Wind, Wabash

When
May 23, 3:32 PM EST to 3:33 PM EST
Where
Wabash County, 0.69 mi S of Roann
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.910, -85.920

Emergency management officials reported several trees down in the Roann area.

Hail, De Kalb

When
May 23, 3:33 PM EST to 3:34 PM EST
Where
De Kalb County, 0.52 mi E of Altona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -85.140

Hail, Huntington

When
May 23, 3:34 PM EST to 3:35 PM EST
Where
Huntington County, 2.07 mi N of Huntington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.910, -85.480

Hail, Whitley

When
May 23, 3:42 PM EST to 3:43 PM EST
Where
Whitley County, 0.52 mi W of South Whitley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.080, -85.630

Tornado, Huntington

When
May 23, 4:32 PM EST to 4:33 PM EST
Where
Huntington County, 1.84 mi ENE of Monument City to 2.21 mi ENE of Monument City
Rating
EF0
Path length
0.37 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
40.787, -85.566

A survey of tree damage by NWS officials confirmed reports of a possible tornado touchdown in a wooded area west of the intersection of County Road 300 South and State Route 9. The tornado crossed over the highway and ended in a stand of trees on the east side of the highway. Only trees were damaged with winds estimated around 65 mph.

Hail, Huntington

When
May 23, 4:43 PM EST to 4:44 PM EST
Where
Huntington County, 1.04 mi W of Huntington
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.880, -85.500

Hail, Wells

When
May 23, 4:59 PM EST to 5:00 PM EST
Where
Wells County, 3.14 mi W of Uniondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.830, -85.290

Flash Flood, Huntington

When
May 23, 5:09 PM EST to 8:00 PM EST
Where
Huntington County, 2.78 mi WSW of Andrews to 0.92 mi SW of Huntington Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.834, -85.649

Law enforcement officials reported sandbagging was needed in the Andrews near the Wabash River, as well as other poor drainage areas. Portions of the Norwood subdivision were affected by the flooding.

Thunderstorm Wind, Jay

When
May 23, 6:05 PM EST to 6:06 PM EST
Where
Jay County, Portland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.430, -84.980

Law enforcement officials reported several small trees down, blocking some roads. A small boat on a trailer was also pushed into a truck.

Flash Flood, Wabash

When
May 23, 8:00 PM EST to 10:30 PM EST
Where
Wabash County, 3.42 mi SE of Roann to 0.85 mi SE of Urbana
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.883, -85.877

Law enforcement officials reported a trailer park was being flooded by high water, resulting in the evacuation of many of the residents. No damage estimates were available.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317586, 317587, 317588, 317589, 317590, 317597, 317591, 317592, 317593, 317594, 317595, 317596, 339227, 317598, 339235.